Alert archive / Wisconsin / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Milwaukee, WI

September 11, 2022Racine County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Sep 11, 2022, 10:33 PM CDT for Racine County, Wisconsin. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2022, 10:33 PM CDT (03:33 UTC)
Expired
Sep 12, 2022, 12:30 AM CDT
In force
117 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Racine County, WI

The radar

The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WGUS53 KMKX 120333
FFWMKX
WIC101-120530-
/O.NEW.KMKX.FF.W.0008.220912T0333Z-220912T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
1033 PM CDT Sun Sep 11 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Northeastern Racine County in southeastern Wisconsin...

* Until 1230 AM CDT.

* At 1033 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 4 and 7 inches 
  of rain have fallen. The expected rainfall rate is 1 inch in 1 
  hour. Additional rainfall amounts of 1.5 to 2.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Racine, Mount Pleasant, Sturtevant, Wind Point, Caledonia, Elmwood 
  Park, North Bay and Franksville.

Heavy rainfall is occurring in urban areas where runoff is 
heightened and drainage may be poor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4267 8785 4272 8797 4280 8799 4277 8776
      4276 8777 4275 8777 4274 8777 4273 8777
      4271 8777 4270 8777 4267 8779 4267 8780
      4267 8781 4267 8782 4267 8783

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

CMILLER
1 follow-up statement
856 
WGUS73 KMKX 120529
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1229 AM CDT Mon Sep 12 2022

WIC101-120539-
/O.EXP.KMKX.FF.W.0008.000000T0000Z-220912T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Racine WI-
1229 AM CDT Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT EARLY THIS MORNING 
FOR NORTHEASTERN RACINE COUNTY...

The heaviest band of rain has moved north of the area. Flash 
flooding is no longer expected, but lingering flood impacts from the 
4 to 7 inches of rainfall will likely persist through the early 
morning hours. Thus, an areal flood warning remains in effect until 
3 AM CDT for this area. Please continue to heed remaining road 
closures.

Additionally a Flood Watch remains in effect until 100 PM CDT Monday 
for portions of east central Wisconsin, south central Wisconsin and 
southeast Wisconsin.

LAT...LON 4267 8785 4272 8797 4280 8799 4277 8776
      4276 8777 4275 8777 4274 8777 4273 8777
      4271 8777 4270 8777 4267 8779 4267 8780
      4267 8781 4267 8782 4267 8783

$$

WAGNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:16 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 11, 10:16 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1016 PM CDT Sun Sep 11 2022

.UPDATE...
(Issued 1016 PM CDT Sun Sep 11 2022)

Added Fond du Lac and Sheboygan Counties to the Flood Watch, as
these areas have been experiencing some of the moderate to heavy
rainfall, and this may try to pivot over these areas overnight.
Rainfall here may be somewhat less than to the south, but may see
enough rainfall here to result in some localized flooding impacts.

The rest of the Flood Watch remains in effect until 1 PM CDT
Monday afternoon. CAMS suggest the axis of moderate to heavy rain
should pivot over the area overnight, possibly focusing over the
far southeast counties toward the Madison and Janesville areas.
The far southeast counties are the biggest concern for flooding
issues overnight, as this area has already seen 2 to 5 inches of
rainfall, and localized amounts over 6 to 7 inches in eastern
Racine County.

Have not had much in the way of impacts so far in this area,
aside from some usual low areas having standing water. These areas
will continued to be watched overnight, as the warm rain
processes continue to produce efficient rainfall rates with the
slow-moving 500 mb closed low.

Wood

&&

.SHORT TERM...
(Issued 320 PM CDT Sun Sep 11 2022)

Tonight through Monday night:

Periods of rainfall will continue into Monday, with localized
heavy rainfall and some flooding possible. A surface over southern
Lake Michigan will continue to deepen into tonight while
remaining nearly stationary. Plenty of forcing aloft per warm air
and theta-e advection. Higher precipitable water values upwards of
1.5 inches will persist in the east/southeast through late
afternoon, with a dry slot then wrapping into the southeast this
evening and overnight.

The Window for the heaviest rainfall will be this afternoon into
the evening hours with the combination of the forcing and deeper
moisture. Could be some higher end localized amounts, as is
evident with higher swaths in the mesoscale models. Meso models
have been converging on this higher potential in the southeast
forecast area. Starting to see things take shape on radar that
would also suggest the southeast may be the hot spot for high
totals into the evening. A broader area of 2 to 5 inches of rain
is possible, with localized amounts of 5 to 7 inches not out of
the question where the axis of heaviest rain pivots.

The axis of rainfall is expected to shift a bit to the north and
west overnight into Monday given the dry slot in the southeast.
Rainfall totals don't look as high for this period, but could be
some decent rainfall. So, will likely keep the Flood Watch as is
for now.

Temps will be on the cooler side again Monday, struggling to hit
60 again. Rain will wind down later Monday into Monday night as
low pressure begins to pull away from the area.

DDV

&&

.LONG TERM...
(Issued 320 PM CDT Sun Sep 11 2022)

Tuesday through Sunday:

Much quieter weather begins Tuesday as the upper low exits east
and upper level ridging and associated surface high pressure
slowly build over the area through Thursday. In addition to the
return of sunshine, temperatures will rebound to right around the
seasonal norms for mid September (daytime 70s, nighttime 50s).

Model consensus breaks down this upper level ridge Friday into
next weekend, which will bring an increase in rainfall chances.
Current timing suggests most areas look to remain dry through
Friday, with increasing PoPs from northwest to southeast Saturday
and lingering into Sunday. Temperatures will trend to above
average Friday into Saturday.

Gagan

&&

.AVIATION...
(Issued 1016 PM CDT Sun Sep 11 2022)

Expect moderate to sometimes heavy rainfall to linger overnight
into Monday morning as it pivots across the area, with some breaks
at times possible. The rain should then gradually shift east of
the area by later Monday afternoon or early Monday evening.

IFR ceilings below 1000 feet AGL should linger overnight into
Monday morning, before rising above 1000 feet AGL in the
afternoon. Visibility values should range from 2 to 5 miles with
the rain, though 1 mile or lower values are possible in any
heavier rain areas.

Gusty northwest to north winds overnight are expected, though some
east to northeast winds may occur by the lakeshore areas, with the
surface low just southeast of the area. Not expecting low level
wind shear conditions overnight, though it may get close at times.
Should see winds gradually weaken later Monday into Monday
night, as the low moves off to the east.

Wood

&&

.MARINE...
(Issued 1016 PM CDT Sun Sep 11 2022)

The Gale Warning will continue until 1 AM CDT Monday morning for
the south half of the open waters, as well as the nearshore
waters. Winds have remained gusty, with a ship observation still
reporting 33 knot winds southeast of Racine. Most automated
observations are below gale force, but will continue the warning
until those winds start trending downward.

The low will remain nearly stationary into Monday, with winds
easing in the south into Monday. Gusty northeast winds are likely
to persist across portions of the north into Monday evening.
Lighter winds are likely across the lake Tuesday, as the low
pulls away to the east. A Small Craft Advisory remains in effect
into Monday after the Gale Warning expires.

Wood

&&

.BEACHES...
(Issued 1016 PM CDT Sun Sep 11 2022)

Gusty northwest winds may try to become more northeast again
overnight, as the surface low lingers to the southeast. Kept
forecast waves in the 7 to 9 foot range overnight, before slowly
weakening Monday. If the northwest winds linger, waves may lower
quicker than currently forecast, and the ending time of the Beach
Hazards Statement may need to be moved to an earlier times.

For now, high swim risk conditions for lakeshore beaches will
continue into Monday. Life threatening waves and currents are
expected. Stay out of the water and avoid dangerous areas like
piers, inlets, and breakwalls.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ051-WIZ052-WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-
     WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-
     WIZ071-WIZ072 until 1 PM Monday.

     Beach Hazards Statement...WIZ052-WIZ060 until 7 PM Monday.

     Beach Hazards Statement...WIZ066-WIZ071-WIZ072 until 4 AM Monday.

LM...Gale Warning...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878 until 1 AM Monday.

     Small Craft Advisory...LMZ643-LMZ644...1 AM Monday to 7 PM
     Monday.

     Small Craft Advisory...LMZ645-LMZ646...1 AM Monday to 4 AM
     Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 11, 10:22 PM CDT, 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1022 PM CDT Sun Sep 11 2022

WIZ046-047-051-052-056>060-062>072-130330-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1022 PM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Rest of Tonight

Several inches of heavy rainfall are expected with ponding in
low-lying areas and localized flooding, and a Flood Watch remains
in effect. Cannot rule out isolated thunderstorms with this
activity as well.

A high swim risk continues for all lakeshore beaches. Life
threatening waves and currents are expected due to gusty northeast
winds. Stay out of the water and avoid dangerous areas like
piers, inlets, and breakwalls.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The heavy rainfall will continue into Monday, with storm total
amounts between 2 to 5 inches and locally as high as 6 to 8
inches expected, especially in far southeast Wisconsin. Ponding
in low-lying areas, localized flooding, and river flooding are
possible for any areas seeing persistent heavy rainfall. The Flood
Watch remains in effect into early Monday afternoon.

The high swim risk continues for Ozaukee and Sheboygan County
beaches on Monday. Stay out of the water and avoid dangerous areas
like piers, inlets, and breakwalls.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time, but any heavy
rainfall reports would be appreciated.

LMZ643>646-130330-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1022 PM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Rest of tonight

A Gale Warning is in effect until 1 AM CDT Monday morning, for
gusty north to northwest winds to 35 knots. Small Craft Advisory
conditions will then linger through the remainder of the night.

Isolated thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Small Craft Advisory conditions will continue until early Monday
evening for the nearshore waters from Sheboygan to North Point
Lighthouse.

Isolated thunderstorms cannot be ruled out on Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-130330-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1022 PM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Rest of Tonight

A Gale Warning is in effect until 1 AM CDT Monday morning for the
southern half of Lake Michigan, for gusty north to northwest
gales to 35 knots.

Isolated thunderstorms will be possible into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Isolated thunderstorms will be possible again on Monday.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Sep 11, 9:48 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
948 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HEAVY RAIN       3 WSW KENOSHA           42.57N 87.87W
09/11/2022  M5.00 INCH       KENOSHA            WI   PUBLIC

            PUBLIC REPORT RELAYED VIA BROADCAST MEDIA.

&&
Local storm report, Sep 11, 10:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1003 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 NNW LAKE MILLS        43.08N 88.91W
09/11/2022  M2.85 INCH       JEFFERSON          WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 10:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1009 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       3 W RACINE              42.74N 87.84W
09/11/2022  M6.20 INCH       RACINE             WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 10:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1011 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       3 NW BIG BEND           42.90N 88.25W
09/11/2022  M6.00 INCH       WAUKESHA           WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 10:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       CALEDONIA               42.81N 87.93W
09/11/2022  M5.50 INCH       RACINE             WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 11, 10:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HEAVY RAIN       MONTICELLO              42.74N 89.59W
09/11/2022  M2.71 INCH       GREEN              WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:33 PM CDTAreal Flood WarningMKXKenosha, Milwaukee, Racine, Walworth, Waukesha13 hr
Sep 12, 12:03 AM CDTRiver Flood WarningMKXWaukesha4 days
Sep 12, 12:36 AM CDTRiver Flood WarningMKXMilwaukee21 days
Sep 12, 1:09 AM CDTGale WarningMKX6 hr
Sep 12, 1:09 AM CDTSmall Craft AdvisoryMKX12 hr
Sep 12, 4:03 AM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha5 hr
Sep 12, 5:54 AM CDTRiver Flood WarningMKXMilwaukee49 hr
Sep 12, 8:53 AM CDTAreal Flood AdvisoryMKXMilwaukee, Racine, Waukesha9 hr

Nearby

Flash Flood Warnings in Wisconsin, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.